Tuesday, March 16, 2010

Wanna Make Yourself Go Nuts?

Try reading the side effect profiles of the medications that you take. I guarantee, your drugs are affecting you in some way that you never expected.

I finally threw in the towel and started taking Zoloft. I started last week Friday. By Sunday, I had excruciating nerve pain in my face and a headache to beat them all. I thought, oh great, another root canal is in my future. But it wasn't my tooth. It was the Zoloft, which gave me bruxism, or if you will, a fierce case of grinding my teeth while sleeping. I walked around for days with my jaw clenched so tight that it was impossible to relax. I was miserable. So I stopped the Zoloft and within a day? No pain.

Up until now, I've just been seeing a therapist, but today I saw the candyman psychiatrist. During my 15 minute appointment, we discussed how I was feeling, what the Zoloft did to me, and how he could help. He asked me if I wanted to lose weight, because if I did, he could help me with that. Now, I know I'm 15 pounds overweight, but I found the question indelicate and ludicrous. Fifteen pounds is not morbidly overweight--my regular doctor doesn't even mention it to me. Was he even reading my chart? He offered to put me on a mood stabilizer that would make me thin. Really? Hell, sign me up. I can lose weight while I knit. Then he said he was doing this because he was going to put me on a different antidepressant that would make me gain weight. Great. A pill for this, a pill for that. When getting ready to leave, he gave me his business card and told me to call him in one week. When I asked him why, he told me, "to thank me for changing your life, of course."

It was a bizarre visit.

I briefly read the side effect profiles of my two new drugs. I'm hoping for the fatigue and weight loss. I'll take them both at night and while I sleep the sleep of the drugged, I'll get svelte.

Maybe I should have held on to all those skinny clothes I donated last year.

20 comments:

willowtree said...

The teeth grinding only lasts a few days.

Jadekitty said...

Only one week? Wow, he must be awesome or full of himself. Sure hope you feel better.

fearless said...

Sometimes, the bottles rattle, calling my name, but instead of taking one off the tree, I'll take a skinny pill (get rid of a headache in the process), delight in some sweets via candyman and if my quilting friend feels so inclined....maybe she will lend a few extra candles to help shed light along this way I have stumbled upon....I love you

Miss 376 said...

I really don't know what to say, sounds like he needs dose of his own medicing

Rose said...

WTF? He sounds a little weird. I didn't think that type of medication worked that fast either. I never heard of one that suppresses appetite or boosts metabolism, not that I'm an expert. At least you have a medical background and check up on him and his drugs. (And if it helps you lose weight, tell me what it is)

Brenda said...

What was the name of the skinny one? I need that...

Rudee said...

WT, it didn't go away after a week of use. Some literature says Buspar helps with this side effect. A pill for this and a pill for that.

Fearless has the same stash I do.

Rose and Brenda, it's Topamax, a drug used for seizures, migraines and apparently, post traumatic stress disorder.

Rositta said...

So let me get this right, if I take Topomax I can control my migraines and get skinny? What a deal, I would be happy 10 pounds less or so...ciao

Miss T said...

That guy sounds scary.

jeannette stgermain said...

Rudee,
With a brother like you have, you probably know that meds do not change your life, they only tie you over till you deal with the issue (obviously not with this candy man). Hope you'll get this figured out - hugs.

Queenmothermamaw said...

It is a crazy crazy world. Take a pill for one thing and another for the side effects. I know all about that for more than one reason. Sure hope you get feeling better some how. Blessings
QMM

Gail said...

Sign me up for the skinny pill!

Lisa L said...

wow. i don't know what to say about that guy. how *odd* of him with that closing remark. my already skinny husb tried topamax for an essential tremor, and the weight just dropped off. scared me.

Ruth said...

All sounds a bit weird - a 15 minute visit - feel better in a week. Did he think it would make you feel better if you lost weight??
Keep talking to us, breathe and be kind to yourself. Thats easey said when you have to move house in the next 2 weeks.
Have you got leave form work to move?

Rudee said...

Yes, Ruth. I'm off after Friday for 10 days.

Lisa, I didn't write everything he said. The guy was an idiot, but hopefully, he's come up with a good concoction. I keep saying if I could sleep, I'd feel better equipped to deal with the real issues.

Sandy said...

Wow, I hope these work for you. Side effects sound awful. I am so afraid of medication side effects. I have only ever taken Advil for pain and that's it, other than an antibiotic about ten years ago for strep throat and then I found out I was extremely allergic to Sulfa drugs so I had to take stuff to make that better.

Jane said...

Wow, he sounds a bit jumped up. Hope you find a solution soon, Rudee.

bettyjf1 said...

I liked Prozac. Seemed to make me "better" without the side effects of Paxil and Welbutren.. (sp) Hope you're feeling better.
BTW..what's the name of the drug that helps you loose weight? Sounds like your candy man is odd.

J'Ollie Primitives said...

"most of the psychiatrists I know are nuts"

quote from my old boss ~ a psychiatrist.

go figure

Michaela said...

I used to work at Psych Hospital. Definitely, many psychiatrists ARE nuts. And, they sample far too many of their own wares, if you know what I mean.
Hopefully it should settle down, R. Or else you could try lexapro, which everyone seems to swear by these days. Myself I think the world would be a much more nicer place if everyone took Epilim (aka Sodium Valproate), a mood stabilizer. ANyway, Im sending some hugs ooxx